Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 159, NWS Columbia, SC

July 19, 2022Columbia County, Richmond County, Georgia; 4 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2022, 8:43 PM EDT for Columbia County, Richmond County, Georgia; 4 counties in South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2022, 8:43 PM EDT (00:43 UTC)
Expired
Jul 19, 2022, 9:45 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:00 PM EDTTSTM WND DMG3 Ne Gloverville, SCSC HIGHWAY PATROL REPORTED A TREE DOWN BLOCKING THE ROAD ON AUGUSTA RD (SC 421). TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS52 KCAE 200043
SVRCAE
GAC073-245-SCC003-037-065-075-200145-
/O.NEW.KCAE.SV.W.0159.220720T0043Z-220720T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
843 PM EDT Tue Jul 19 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Columbia County in east central Georgia...
  Northeastern Richmond County in east central Georgia...
  Southern Edgefield County in central South Carolina...
  Aiken County in central South Carolina...
  Western Orangeburg County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 945 PM EDT.

* At 842 PM EDT, severe thunderstorms were located along a line
  extending from near Hamilton Branch State Park to South Augusta,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Aiken, North Augusta, Martinez, Aiken Mall, Augusta, Clearwater,
  Belvedere, Edgefield, New Ellenton, Jackson, Glendale, South
  Augusta, Edgefield County Airport, Midtown, Summerville, Augusta
  Mall, Daniel Field, Citizens Park, Augusta Regional Airport and
  Village Plaza Shopping Center.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 196 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 35.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3378 8194 3378 8144 3374 8143 3373 8141
      3373 8136 3348 8133 3349 8138 3331 8161
      3338 8209 3371 8211
TIME...MOT...LOC 0042Z 278DEG 39KT 3375 8212 3338 8208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SL
3 follow-up statements
761 
WWUS52 KCAE 200103
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
903 PM EDT Tue Jul 19 2022

GAC073-245-SCC037-065-200113-
/O.CAN.KCAE.SV.W.0159.000000T0000Z-220720T0145Z/
Columbia GA-Richmond GA-Edgefield SC-McCormick SC-
903 PM EDT Tue Jul 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHERN EDGEFIELD AND SOUTHEASTERN MCCORMICK
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3336 8194 3338 8193 3341 8195 3341 8191
      3343 8193 3344 8191 3347 8193 3349 8199
      3353 8201 3378 8170 3378 8144 3374 8143
      3372 8136 3348 8133 3349 8138 3331 8161
TIME...MOT...LOC 0103Z 268DEG 22KT 3353 8170 

$$

SCC003-075-200145-
/O.CON.KCAE.SV.W.0159.000000T0000Z-220720T0145Z/
Aiken SC-Orangeburg SC-
903 PM EDT Tue Jul 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR AIKEN AND WESTERN ORANGEBURG COUNTIES...

At 903 PM EDT, a severe thunderstorm was located over Citizens Park,
or over Aiken Mall, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, Clearwater, Belvedere, New
Ellenton, Jackson, USC Aiken, Citizens Park, Aiken Municipal Airport,
Gloverville, Aiken State Park, Graniteville, Burnettown, Wagener,
Windsor, Savannah River Site Badge Office, Savannah Bluffs Heritage
Preserve, Vaucluse and New Holland.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 1 and 35.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3336 8194 3338 8193 3341 8195 3341 8191
      3343 8193 3344 8191 3347 8193 3349 8199
      3353 8201 3378 8170 3378 8144 3374 8143
      3372 8136 3348 8133 3349 8138 3331 8161
TIME...MOT...LOC 0103Z 268DEG 22KT 3353 8170 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
181 
WWUS52 KCAE 200120
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
920 PM EDT Tue Jul 19 2022

SCC003-075-200145-
/O.CON.KCAE.SV.W.0159.000000T0000Z-220720T0145Z/
Aiken SC-Orangeburg SC-
920 PM EDT Tue Jul 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL AIKEN AND WESTERN ORANGEBURG COUNTIES...

At 920 PM EDT, a severe thunderstorm was located over Aiken State
Park, or 13 miles east of Aiken Mall, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Jackson, Citizens Park, Aiken
Municipal Airport, Aiken State Park, Wagener, Windsor, Aiken Gopher
Tortoise Heritage Preserve, Hopeland Gardens, Savannah River Site
Badge Office, Boyd Pond Park and New Holland.

This includes Interstate 20 in South Carolina between mile markers 21
and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3347 8181 3366 8170 3374 8155 3372 8136
      3348 8133 3349 8138 3331 8161 3335 8189
TIME...MOT...LOC 0120Z 274DEG 30KT 3352 8149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJR
922 
WWUS52 KCAE 200137
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
937 PM EDT Tue Jul 19 2022

SCC003-075-200146-
/O.EXP.KCAE.SV.W.0159.000000T0000Z-220720T0145Z/
Aiken SC-Orangeburg SC-
937 PM EDT Tue Jul 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AIKEN AND WESTERN
ORANGEBURG COUNTIES WILL EXPIRE AT 945 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3347 8181 3366 8170 3374 8155 3372 8136
      3348 8133 3349 8138 3331 8161 3335 8189
TIME...MOT...LOC 0136Z 278DEG 39KT 3350 8128 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:55 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 19, 7:55 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
755 PM EDT Tue Jul 19 2022

.SYNOPSIS...
Typical summer pattern with seasonable temperatures and mainly
diurnal showers and thunderstorms through Thursday. A front will
attempt to cross the area late Thursday bringing better chances
of widely scattered to widespread thunderstorms. Warmer and
slightly drier this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radar had been relatively quiet through the afternoon
but storms are converging on the area moving into the CSRA and
into the northern Midlands at this time. Instability remains
moderate as we approach sunset and water vapor imagery shows
this activity is likely being aided by an upper trough crossing
the mountains so storms may linger a bit into the evening hours.
Updated pops to account for higher chances in the CSRA and
northern Midlands through around 03z before lowering pops around
midnight.

Some model guidance suggests there could be some additional
development during the predawn hours across the CSRA so will
hold on to some pops through the night in that area. Otherwise,
debris clouds should thin through the night and there could be
some patchy stratus that develops but confidence is low in
stratus development. Temperatures will be mild in the lower to
mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The weak upper trough will still be making its way over the
Carolinas on Wednesday. The main upper vort max will be just north
of our CWA in the southern end of North Carolina. In the early part
of the day, some light showers may be moving their way around the
upper trough along a weak shortwave, otherwise we should be both
drier and see more sunshine than we have today. CAMs show mainly
diurnal convection but are very conflicting in the general area and
timing of thunderstorms. Increased moisture transport from the west
will bring our PWATs generally above average with highest values
along the Coastal Plain. Both surface-based and MUCAPE will be
above 1500 J/kg, low to moderate instability.

Better chances of widespread convection will be Thursday as a front
approaches Appalachia. Moisture transport will be even stronger and
PWATs will be much above average. Much of the area may be capped at
the beginning of the day but thunderstorm activity is expected to
ramp up towards late afternoon and evening. Above average
temperatures, abundant moisture and an incoming front will allow for
widely scattered to widespread thunderstorms. Overall better chances
on Thursday compared to Wednesday given the forcing. Some guidance
shows MUCAPE in excess of 3000 J/kg, but these model soundings also
show very weak lift and moisture. The more reasonable amounts are
low to moderate in both lift and instability. Severe potential
remains low, but cannot be ruled out especially in the late
afternoon and early evening.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An area of thunderstorms will move from eastern GA into the
CSRA this evening. The thunderstorms will likely hold together
over the next few hours as they approach AGS/DNL. The convection
as a whole should weaken with loss of daytime heating so the
specific impacts to the terminals is low. A few lingering cells
could continue into the late evening but coverage will be low.

A 25 kt LLJ tonight will keep S/SW winds up overnight around 5
kts. This will hinder fog development. Models do not suggest
ceiling restrictions but we cannot rule out areas of low clouds
early Wednesday morning causing brief restrictions.

Winds will increase around 15Z on Wednesday out of the SW at
8-12 kts with gusts up to 20 kts in the afternoon. Isolated or
widely scattered convection expected again during the
afternoon/evening hours. Confidence is too low at this point to
include VCTS at this issuance.

EXTENDED AVIATION OUTLOOK...Isolated to scattered diurnal
thunderstorms will be the main chance for restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 19, 4:05 AM EDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
405 AM EDT Tue Jul 19 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
405 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered afternoon and early evening thunderstorms will have the
potential to produce locally heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 7:02 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
702 PM EDT Tue Jul 19 2022

SCZ038-192330-
Clarendon SC-
702 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern
Clarendon County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Santee Cooper Regional Airport, or 8 miles south of Manning, moving
east at 10 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santee Cooper Regional Airport, Davis Station and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3360 8004 3350 8010 3350 8012 3349 8013
      3350 8026 3360 8029 3370 8000
TIME...MOT...LOC 2302Z 250DEG 11KT 3357 8020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 19, 7:22 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
722 PM EDT Tue Jul 19 2022

GAZ063-200000-
McDuffie GA-
722 PM EDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of McDuffie County
through 800 PM EDT...

At 721 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Norwood to near Mitchell. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Dearing, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground,
Boneville, Autney and Ansley Mill.

This includes Interstate 20 in Georgia between mile markers 167 and
178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 8243 3353 8239 3349 8240 3346 8238
      3342 8234 3341 8234 3335 8230 3331 8235
      3331 8239 3334 8244 3334 8250 3336 8253
      3335 8255 3341 8255 3346 8259 3351 8261
TIME...MOT...LOC 2321Z 260DEG 23KT 3346 8270 3326 8274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Jul 19, 7:48 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Tue Jul 19 2022

GAZ063-064-200015-
McDuffie GA-Columbia GA-
748 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of McDuffie and western
Columbia Counties through 815 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrightsboro, or 7 miles northwest of Thomson, moving east at 45 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
Airport, Wrightsboro, Leah, Sweetwater Park, Winfield, McDuffie
County Fire Department, Thomson Fire Department, McDuffie Regional
Medical Center, University Hospital McDuffie, White Oak Campground,
Phinizy, Boneville, Columbia County Jail, Wildwood Park, Carpenter
Airport, Ansley Mill and Pollards Corner.

This includes Interstate 20 in Georgia between mile markers 167 and
184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3361 8264 3361 8263 3364 8261 3363 8261
      3364 8259 3363 8258 3365 8258 3364 8256
      3364 8252 3366 8251 3364 8246 3367 8239
      3368 8227 3343 8229 3343 8257 3346 8259
TIME...MOT...LOC 2347Z 275DEG 39KT 3352 8261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:16 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln29 min
Jul 20, 7:53 AM EDTSpecial Weather StatementCAEColumbia, McDuffie52 min
Jul 20, 9:36 AM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie39 min
Jul 20, 9:51 AM EDTAreal Flood AdvisoryCAEColumbia, Lincoln, McDuffie54 min
Jul 20, 7:59 PM EDTSpecial Weather StatementCAEBarnwell31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.